Ohio, 2012

Hail and Damaging Winds in Ohio, July 26, 2012

July 26, 2012 · NWS PBZ · 17 events in 9 counties and zones

Multiple lines of severe thunderstorms developed and moved east across the Ohio valley ahead of a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Multiple lines of severe thunderstorms developed and moved east across the Ohio valley ahead of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 12:20 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 12:20 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 AM EDT THU JUL 26 2012

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL MAKE A RETURN TODAY. A SLOW MOVING
COLD FRONT WILL PROMOTE THE RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT.

&&

.NEAR TERM /THROUGH TODAY/...
CONCERNS FOR THE OVERNIGHT PERIOD INCLUDE THE POTENTIAL FOR
ELEVATED THUNDERSTORMS FUELED BY WARM...MOIST ADVECTION ON THE
NOSE OF DVLPG LLVL JET. THAT SAME ABOVE-BOUNDARY-LAYER FLOW WL
FEED INTO LARGE MCS MOVING OVER THE GREAT LAKES REGION. ALTHOUGH
THAT SYSTEM IS MOVING EASTWARD...PROPAGATION RESULTING FM THE
AFOREMENTIONED INFLOW WL PULL DEEP MOIST CONVECTION SOUTHWARD.

OUTFLOW AND THE SUPPORTING COLD FRONT ARE PROJECTED OVER THE UPPER
OHIO REGION AS THE DAY PROGRESSES...AS IS SUPPORTING SHORTWAVE IN
ZONAL FLOW ALOFT.  PRECIP PROBABILITIES HAVE THUS BEEN ESCALATED
THROUGHOUT THE DAY...CUMULATING IN LIKELY TO CATEGORICAL NUMBERS
BY AFTN ACROSS ALL COUNTIES.

GIVEN THE EXPECTED HEAT...AND THE INSTABILITY PROGNOIS RESULTING
FM THE STRONG WARM...MOIST...ADVECTION IN ADVN OF THIS SYSTEM...COMBINED
WITH A STRONG WIND FIELD FOR THIS TIME OF YEAR...THE SEVERE POTENTIAL
REMAINS IN THE MODERATE CATEGORY AS PER SPC GUIDANCE. THUNDERSTORMS
THAT FORM IN THIS ENVIRONMENT ARE LIKELY TO CONGEAL IN SHORT BOWING
SEGMENTS OR A THUNDERSTORM LINE... WITH WIDESPREAD...AND SIGNIFICANT
WIND DAMAGE BEING THE PRIMARY THREAT.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
FRONT WILL CONTINUE TO MOVE THROUGH THE AREA TONIGHT, WITH THE
THREAT FOR SEVERE WEATHER LINGERING THROUGH AT LEAST MIDNIGHT.

SFC BOUNDARY WILL CLEAR MOST OF THE REGION BY DAWN ON FRIDAY. A
SFC WAVE, OVER THE MIDWEST, WILL DRIFT EASTWARD ALONG THE FRONT
FRIDAY AND FRIDAY NIGHT AS THE SHORTWAVE TROUGH MOVES THROUGH THE
UPPER MIDWEST INTO THE OHIO VALLEY. THIS WILL KEEP IN THE RISK
FOR SHOWERS AND STORMS THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS PUSH A SURFACE LOW OFF THE EAST COAST SATURDAY
NIGHT WITH SURFACE HIGH PRESSURE BUILDING IN FOR SUNDAY AND MONDAY.
DRY WEATHER IS THUS FORECAST FOR SUNDAY AND MONDAY. AN UPPER
TROUGH IS PROGGED TO REMAIN OVER THE EAST COAST EARLY NEXT WEEK.
MODELS HINT AT A SURFACE LOW MOVING ALONG THE EAST COAST TUESDAY
AND WEDNESDAY. PLAN TO KEEP CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.

FORECAST TEMPERATURES ARE CLOSE TO HPC GUIDANCE AND WILL BE
GENERALLY A FEW DEGREES ABOVE NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
GENL VFR WL PREVAIL OVRNGT...BUT SITUATION IS RAPIDLY EVOLVING AS A
LOW LEVEL JET OVR A CAPPED BOUNDARY LAYER WILL TRANSPORT WARMTH AND
MOISTURE NORTHEASTWARD OVRNGT.  LLWS MENTION WL THUS BE MAINTAINED
IN THE TAFS AND THE CHC FOR ELEVATED TSRA WL BE ON THE INCRS
ALTHOUGH ACTUAL FORECAST WL HAVE TO AMENDED IN AS PER LACK OF
CONFIDENCE IN ACTUAL PLACEMENT OF POTENTIAL STORMS.

THE INVERSION SHOULD MIX OUT QUICKLY AFTER DAWN...AND SURFACE GUSTS
TO 25 OR 30 KT ARE EXPECTED FORECAST THROUGH THE REMAINDER OF THE
DAY.

HOWEVER... THE MAIN FORECAST ISSUE WL BE THE DVLPMNT AND COVERAGE
OF TSRA AS OUTFLOW FM A GREAT LAKES MCS...AS WELL AS THE CDFNT MOVE
TOWARD THE REGION.  CONFIDENCE IS HIGH THAT MOST PORTS WL EXPERIENCE
THUNDERSTORMS WITH COVERAGE INCREASING FM N TO S AS THE DAY
PROGRESSES.  IFR RESTRICTIONS IN HEAVY RAIN CAN BE ANTICIPATED AND
SFC GUSTS IN EXCESS OF 50KT ARE POSSIBLE.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
PCPN COVERAGE SHOULD TAPER DOWN SCATTERED FOR LATE THURSDAY NGT INTO
SATURDAY AS A SECONDARY FRONT PUSHES ACROSS THE TERMINALS. DRY VFR
CONDITIONS ARE EXPECTED UNDER SURFACE HIGH PRESSURE SUNDAY AND
MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     OHZ039>041-048>050-057>059-068-069.
PA...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     PAZ020-021-029-031-073-075.
WV...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     WVZ001>004-012-021-022.

&&

15/22
Hazardous weather outlook, Jul 25, 12:58 PM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT WED JUL 25 2012

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-022-261800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-
158 PM EDT WED JUL 25 2012

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON INTO EARLY FRIDAY. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RISE ABOVE 100 DEGREES
IN MANY AREAS. HEAT RELATED ILLNESSES WILL BE POSSIBLE ON THURSDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ001-PAZ013-014-022-023-074-076-WVZ023-041-261800-
GARRETT-LAWRENCE-BUTLER-ARMSTRONG-INDIANA-WESTMORELAND RIDGES-
FAYETTE RIDGES-PRESTON-TUCKER-
158 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON INTO EARLY FRIDAY. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ007>009-015-016-261800-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
158 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN
SEVERE THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THURSDAY INTO
EARLY FRIDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 26, 1:38 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 AM EDT THU JUL 26 2012

OHZ040-041-049-050-PAZ020-021-029-WVZ001-002-260715-
ALLEGHENY PA-BEAVER PA-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK WV-
HARRISON OH-JEFFERSON OH-WASHINGTON PA-
238 AM EDT THU JUL 26 2012

...A THUNDERSTORM WILL AFFECT EXTREME WEST CENTRAL
ALLEGHENY...HANCOCK...NORTHEASTERN BROOKE...NORTHEASTERN
HARRISON...NORTHERN JEFFERSON...NORTHWESTERN
WASHINGTON...SOUTHEASTERN CARROLL...SOUTHEASTERN COLUMBIANA AND
SOUTHWESTERN BEAVER COUNTIES...

AT 231 AM EDT...A THUNDERSTORM WAS CENTERED 4 MILES NORTHEAST OF
LEESVILLE LAKE PARK...MOVING EAST AT 40 MPH.

THIS STORM IS GENERATING INTENSE LIGHTNING AND MAY PRODUCE SMALL
HAIL.  FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SCIO...               LEESVILLE LAKE PARK...
  CARROLLTON...         KILGORE...            MECHANICSTOWN...
  BERGHOLZ...           SALINEVILLE...        RICHMOND...
  WINTERSVILLE...       HAMMONDSVILLE...      STEUBENVILLE...
  WELLSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4069 8035 4031 8035 4040 8118 4060 8118

15

The radar

The Pittsburgh radar (KPBZ), 36 km away, was scanning. The volume nearest the first event began at 07:24 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 26, 2:25 AM EST
Where
Jefferson County, Costonia
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.430, -80.620

Trees were reported down by media in Costonia.

Thunderstorm Wind, Columbiana

When
July 26, 1:45 PM EST
Where
Columbiana County, 0.52 mi W of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.900, -80.860

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Coshocton

When
July 26, 1:47 PM EST
Where
Coshocton County, 1.26 mi WNW of New Guilford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.290, -82.190

Law enforcement reported trees down.

Thunderstorm Wind, Coshocton

When
July 26, 1:50 PM EST
Where
Coshocton County, Tunnel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.250, -82.050

Law enforcement reported trees and power lines down.

Hail, Tuscarawas

When
July 26, 1:51 PM EST
Where
Tuscarawas County, 2.07 mi N of Dover
Measured
0.88 in hail
Reported by
Public
Coordinates
40.550, -81.470

Hail, Tuscarawas

When
July 26, 1:55 PM EST
Where
Tuscarawas County, 2.07 mi N of Dover
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -81.470

Thunderstorm Wind, Belmont

When
July 26, 2:00 PM EST
Where
Belmont County, 0.69 mi N of New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
39.890, -81.080

Amateur radio reported a large tree and power lines down.

Thunderstorm Wind, Belmont

When
July 26, 2:30 PM EST
Where
Belmont County, 1.38 mi S of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
40.030, -81.230

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Jefferson

When
July 26, 2:50 PM EST
Where
Jefferson County, 0.87 mi NW of Toronto
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
911 Call Center
Coordinates
40.460, -80.610

Law enforcement reported numerous trees and power lines down.

Thunderstorm Wind, Noble

When
July 26, 2:50 PM EST
Where
Noble County, Dungannon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.620, -81.570

Law enforcement reported a large tree down blocking the road.

Thunderstorm Wind, Jefferson

When
July 26, 2:55 PM EST
Where
Jefferson County, Tiltonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.170, -80.700

A trained spotter reported a large tree down as well as power lines.

Thunderstorm Wind, Tuscarawas

When
July 26, 4:00 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.490, -81.440

A trained spotter reported a church sustained some structural damage, with trees uprooted and power lines down.

Thunderstorm Wind, Tuscarawas

When
July 26, 4:20 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
40.490, -81.440

The public reported numerous trees down and a stop sign blown over.

Thunderstorm Wind, Guernsey

When
July 26, 4:30 PM EST
Where
Guernsey County, Kimbolton
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.150, -81.570

Emergency management reported 10 to 20 large trees down in Kimbolten.

Thunderstorm Wind, Carroll

When
July 26, 4:45 PM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
911 Call Center
Coordinates
40.490, -81.240

Law enforcement reported numerous trees and power lines down.

Thunderstorm Wind, Harrison

When
July 26, 4:55 PM EST
Where
Harrison County, 0.53 mi E of Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.270, -80.990

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Columbiana

When
July 26, 5:48 PM EST
Where
Columbiana County, 0.52 mi W of East Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.830, -80.540

Law enforcement reported trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402053, 402054, 402056, 402057, 402049, 402050, 402059, 402061, 402062, 402063, 402083, 402065, 402066, 402474, 402068, 402069, 402071.